Letters

Naloxone Kit Can Save a Life

Overdose emergencies can happen anywhere. Having a Naloxone kit on hand might just save someone's life.

By William Guyatt
Published June 26, 2019

As a HEPC peer, I hand out Naloxone kits for the Wayside House of Hamilton's Shelter Health Hep C Team.

Narcan Nasal Spray
Narcan Nasal Spray

Naloxone is an overdose-reversal drug for opiates. For many shelters and homeless camps along Hamilton's escarpment, Naloxone is known as Narcan, or simply as an OD kit.

People who believe that the overdose emergency is happening only in certain areas of city might reflect on the experience of Thomas*, a local business owner.

I gave Thomas a Narcan kit for his store. That was because a young lady had died in a coffee shop washroom near his business.

Thomas administered Narcan to an individual outside his shop who was playing a particularly deadly version of Russian roulette, turning blue and losing consciousness.

Thomas squirted Narcan up the nostrils of this overdose victim, saving his life. Meanwhile, the OD's using buddies had fled the scene.

Thomas now has two Narcan kits in his shop. He no longer has any doubt about the efficacy of saving lives with Narcan.

Like HEPC peers, he believes that we can save a life, one Narcan kit at a time.

*Thomas's name has been changed to protect his business.

This letter was first published in Hep C News in April, 2019.

William Guyatt is a Hepatitis C Peer Support Worker.

0 Comments

View Comments: Nested | Flat

Post a Comment

You must be logged in to comment.

Events Calendar

Recent Articles

Article Archives

Blog Archives

Site Tools

Feeds